UMEM Educational Pearls

Category: Toxicology

Title: Acetaminophen Toxicity - When Should I Consider Liver Transplant?

Keywords: Kings College, apap, acetaminophen (PubMed Search)

Posted: 4/25/2013 by Fermin Barrueto, MD (Updated: 12/7/2019)
Click here to contact Fermin Barrueto, MD

If you are working in a community hospital and have an acetaminophen overdose, one of the criteria to transfer the patient to a tertiary care center is presence of the King's College Criteria.

The below is taken from mdcalc.com -  http://www.mdcalc.com/kings-college-criteria-for-acetaminophen-toxicity/

Each one is assigned points and can be prognostic for severe toxicity and need for transplant. The lactate and phosphorus are new ones and have modified the criteria. Phosphorus is utilized to create glycogen. If the liver is injured and trying to heal, your phosphorus will be low (good). If the liver is injured and unable to repair itself the phosphorus will be high (bad). This single test has an excellent prognostic ability.

 

Lactate > 3.5 mg/dL (0.39 mmol/L) 4 hrs after early fluid resuscitation?
pH < 7.30 or lactate > 3 mg/dL (0.33 mmol/L) after full fluid resuscitation at 12 hours
INR > 6.5 (PTT > 100s)
Creatinine > 3.4 mg/dL (300 µmol/L)
Grade 3 or 4 Hepatic Encephalopathy?
Phosphorus > 3.75 mg/dL (1.2 mmol/L) at 48 hours